Hello I attended to a patient who was in adrenal crisis from Addisons disease. Pt presented with nausea/vomiting for 4 days, hypotension, GCS 14, tachycardia, fever of 38.8 tympanic with all other vitals within normal parameters. Pt had no food and minimal water intake for those 4 days. Pt had medic alert bracelet with adrenal crisis on one side and cortisol on the other. Pt states she has been taking her medications as prescribed. We asked pt if she had a vial when she was in an adrenal crisis and she said yes in my car and her family member went and got it. When they returned crew found it to say dexamethasone. My question is should we have called BHP for orders to give dexamethasone as our directive states hydrocortisone only for adrenal crisis pts.
You may only give Hydrocortisone as per the Suspected Adrenal Crisis Medical Directive. However, the patient (or SDM) may themselves administer dexamethasone if this is the direction provided to them by their physician.